Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS North Platte, NE

May 18, 2013Logan County, McPherson County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 18, 2013, 7:20 PM CDT for Logan County, McPherson County, Thomas County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2013, 7:20 PM CDT (00:20 UTC)
Expired
May 18, 2013, 8:00 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, NE, McPherson County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:30 PM CDTHAIL 0.8813 Ne Ringgold, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:42 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2765 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS53 KLBF 190020
SVRLBF
NEC113-117-171-190100-
/O.NEW.KLBF.SV.W.0048.130519T0020Z-130519T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
  EASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 800 PM CDT

* AT 716 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM SHANKLIN BLUFF TO 6 MILES SOUTHWEST OF
  RINGGOLD...AND MOVING NORTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RINGGOLD...BROWN LAKE AND HIGHWAY 83 CROSSING THE DISMAL RIVER.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 112 AND 134.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 207 AND 228.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 19 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4141 10087 4174 10097 4174 10085 4175 10084
      4182 10029 4150 10035
TIME...MOT...LOC 0021Z 161DEG 24KT 4163 10041 4148 10086

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR
1 follow-up statement
952 
WWUS53 KLBF 190059
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT SAT MAY 18 2013

NEC113-117-171-190109-
/O.EXP.KLBF.SV.W.0048.000000T0000Z-130519T0100Z/
LOGAN NE-MCPHERSON NE-THOMAS NE-
759 PM CDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN THOMAS...EASTERN
MCPHERSON AND LOGAN COUNTIES WILL EXPIRE AT 800 PM CDT/700 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

LAT...LON 4141 10087 4174 10097 4174 10085 4175 10084
      4182 10029 4150 10035
TIME...MOT...LOC 0059Z 161DEG 24KT 4187 10052 4172 10097

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:21 PM CDT, 59 minutes earlier.

Area forecast discussion, May 18, 6:21 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SAT MAY 18 2013

.SYNOPSIS...
ISSUED AT 235 PM CDT SAT MAY 18 2013

AT H5 UPPER TROUGH OVER THE ROCKIES AND RIDGING INTO GREAT LAKES.
AT THE SURFACE SURFACE LOW OVER NORTHWEST KANSAS WITH INVERTED
TROUGH INTO CENTRAL SOUTH DAKOTA AND DRY LINE FROM EASTERN COLORADO
THROUGH THE TEXAS PANHANDLE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 235 PM CDT SAT MAY 18 2013 TSTMS EXPECTED THROUGH MUCH OF THE
NIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. INITIAL ROUND OF
STORMS EXPECTED TO DEVELOP/MOVE NORTHEAST FROM SOUTHWEST
NEBRASKA...THROUGH CENTRAL AND INTO NORTH CENTRAL NEBRASKA. BACKED
SFC WINDS TO THE SOUTHEAST ARE EXPECTED ACROSS MOST OF SOUTHWEST
NEBRASKA...WITH SPEEDS INCREASING JUST OFF THE SFC EARLY THIS
EVENING. THE TIME FRAME FROM 600 PM CDT TO 900 PM CDT LOOKS TO BE
THE MOST FAVORABLE FOR TORNADO DEVELOPMENT ACROSS SOUTHWEST
NEBRASKA. IN ADDITION TO THE TORNADO THREAT...VERY LARGE
HAIL...POSSIBLE BASEBALL SIZE OR LARGER...IS EXPECTED. STORMS WILL
LIKELY MERGE EARLY THIS EVENING INTO A COMPLEX AS THEY ADVANCE
NORTHEAST TOWARD CENTRAL AND NORTH CENTRAL NEBRASKA. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THE COMPLEX.

AFTER THIS INITIAL ROUND...ADDITIONAL ELEVATED TSTMS ARE POSSIBLE
JUST ABOUT ANYWHERE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THESE
WILL BE THE RESULT OF A STRENGTHENING LOW LEVEL JET AND CONTINUED
LARGE SCALE ASCENT.

MODELS NOT IN VERY GOOD AGREEMENT SUNDAY...AND THIS IS NOT A
SURPRISE DUE TO THE LARGE AMOUNT OF CONVECTION EXPECTED TONIGHT.
BASICALLY A LARGE UPPER LEVEL LOW WILL SLOWLY MIGRATE EAST ACROSS
THE CENTRAL PLAINS SUNDAY AND BEYOND. CONVECTION WILL LIKELY DICTATE
THE ACTUAL LOCATION OF THE FEATURE. FOR NOW IT APPEARS IT MAY BE IN
OR VERY NEAR THE FORECAST AREA SUNDAY...SO HIGHER POPS WILL BE
MAINTAINED. THERE COULD BE SOME STRONGER STORMS ALONG THE COLD FRONT
THAT WILL BE LOCATED IN CENTRAL NEBRASKA DURING THE LATE
AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT MAY 18 2013

MODELS HAVE SOME PROBLEMS WITH HANDLING OF H5 LOW FOR THE NEXT
SEVERAL DAYS BUT STILL ALL IN ALL WITH SUBTLE DIFFERENCES WIDE
SPREAD PRECIPITATION EXPECTED FOR MOST OF WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH WEDNESDAY. THIS WILL BRING CONCERNS FOR
HYDROLOGY. SEVERE WEATHER FOCUS OVER NORTH CENTRAL NEBRASKA ON
SUNDAY EAST OF A LINE FROM AINSWORTH TO BROKEN BOW. NAM FASTEST
AND DRIEST MODEL AND OUTLIER FROM EC AND GFS. HAVE TRENDED MORE
TOWARDS THE EC AND GFS SLOWER SOLUTION. MODELS HAVE WARMED SOME IN
THE EXTENDED WITH +6C AT 850MB BY 12Z WEDNESDAY AND THEN A
GRADUAL INCREASE THROUGH THE END OF THE PERIOD. NEXT SYSTEM MOVES
INTO WESTERN NEBRASKA THURSDAY INTO SATURDAY. HAVE RETAINED SLIGHT
CHANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 619 PM CDT SAT MAY 18 2013

THUNDERSTORMS ARE THE MAIN CONCERN FOR AVIATION WEATHER THIS
AFTERNOON AND OVERNIGHT. THUNDERSTORM COVERAGE AND INTENSITY WILL
INCREASE THIS EVENING IN WESTERN NEBRASKA. THERE IS A SIGNIFICANT
RISK OF WIND GREATER THAN 35G45KT IN AND NEAR THE STORMS ALONG WITH
HAIL OF ONE INCH DIAMETER OR GREATER. AT THIS TIME...IT APPEARS THAT
THE STORMS WILL MAKE THEIR WAY NORTHWARD OUT OF NORTH CENTRAL
NEBRASKA AFTER 08Z. THE PRIMARY THREAT IN CENTRAL AND SOUTHWEST
NEBRASKA IS EXPECTED TO BE FROM 23-05Z.

LOW LEVEL MOISTURE REMAINING IN THE WAKE OF THE STORMS WILL BRING AT
LEAST A SLIGHT CHANCE OF PATCHY FOG AND SOME MARGINAL CEILINGS.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTER 15Z...ESPECIALLY IN
NORTHERN AND EASTERN NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...SPRINGER
Hazardous weather outlook, May 18, 9:40 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
940 AM CDT SAT MAY 18 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-191445-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
940 AM CDT SAT MAY 18 2013 /840 AM MDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED BEGINNING LATE IN THE
AFTERNOON THROUGH THE OVERNIGHT HOURS TONIGHT. SEVERE STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON
NEAR HAYES CENTER...IMPERIAL...OGALLALA AND OSHKOSH. THE ACTIVITY
WILL
SPREAD EAST AND NORTHEAST THROUGHOUT THE EVENING HOURS AND INTO
NORTHERN AND NORTHEAST NEBRASKA TONIGHT.

TORNADO POTENTIAL WILL INCREASE BETWEEN 6 AND 9 PM AND THE AREA
OF GREATEST CONCERN WILL BE FROM STAPLETON SOUTH THROUGH NORTH
PLATTE...HAYES CENTER AND STOCKVILLE.

VERY LARGE HAIL...PERHAPS BASEBALL SIZE OR LARGER...IS EXPECTED
AS STORMS DEVELOP ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON
AND RAPIDLY BECOME SEVERE. VERY LARGE HAIL WILL BE POSSIBLE THIS
EVENING ALONG AND WEST OF A LINE FROM VALENTINE TO BROKEN BOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL SLOWLY MOVE EAST...AND BE LOCATED ACROSS
EASTERN PORTIONS OF NORTH CENTRAL INTO CENTRAL NEBRASKA SUNDAY
AFTERNOON. THUNDERSTORMS...A FEW POSSIBLE SEVERE...ARE AGAIN
POSSIBLE SUNDAY AFTERNOON ALONG THE THE FRONT. THE AREA EAST OF
A LINE FROM ONEILL TO BROKEN BOW WILL BE THE AREA OF CONCERN FOR
SEVERE STORMS. LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WIND GUSTS WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, May 18, 5:20 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             13 E ARTHUR             41.57N 101.44W
05/18/2013  E1.00 INCH       ARTHUR             NE   PUBLIC

            STONES RANGED EVERYWHERE FROM PEA TO QUARTER SIZE.

&&

SNIVELY
Local storm report, May 18, 6:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             13 N HAY SPRINGS        42.87N 102.69W
05/18/2013  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

SNIVELY
Local storm report, May 18, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 S IMPERIAL            40.41N 101.64W
05/18/2013  E2.50 INCH       CHASE              NE   PUBLIC

&&

SNIVELY
Local storm report, May 18, 7:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             16 N HAY SPRINGS        42.91N 102.69W
05/18/2013  E1.00 INCH       SHERIDAN           NE   PUBLIC

            STONES RANGED IN SIZE FROM PEAS TO QUARTERS.

&&

SNIVELY
Local storm report, May 18, 7:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CHAPPELL                41.09N 102.47W
05/18/2013  E0.88 INCH       DEUEL              NE   PUBLIC

&&

SNIVELY
Local storm report, May 18, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 ENE CHAPPELL          41.13N 102.36W
05/18/2013  E1.25 INCH       DEUEL              NE   PUBLIC

            STONES RANGED FROM PEAS TO HALF DOLLAR SIZE. PEA SIZE
            HAIL IS STILL FALLING.

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:09 PM CDTSevere Thunderstorm WarningLBFSheridan51 min
May 18, 7:12 PM CDTSevere Thunderstorm WarningLBFChase, Perkins48 min
May 18, 7:15 PM CDTTornado WarningLBFArthur, Deuel, Garden, Keith30 min
May 18, 7:35 PM CDTTornado WarningLBFArthur, Keith, McPherson25 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins50 min
May 18, 7:48 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson, Perkins42 min
May 18, 7:56 PM CDTSevere Thunderstorm WarningLBFChase49 min
May 18, 8:04 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson41 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas51 min
May 18, 8:45 PM CDTSevere Thunderstorm WarningLBFChase, Perkins45 min
May 19, 1:15 PM CDTAreal Flood AdvisoryLBFGarden, Keith, Logan, McPherson, Thomas136 days
May 19, 1:16 PM CDTAreal Flood AdvisoryLBFGarden, Keith9 hr
May 19, 3:56 PM CDTSevere Thunderstorm WarningLBFGarfield49 min
May 19, 4:21 PM CDTSevere Thunderstorm WarningLBFWheeler39 min
May 19, 5:05 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup40 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha40 min
May 19, 5:26 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler49 min
May 19, 5:34 PM CDTSevere Thunderstorm WarningLBFLoup, Rock41 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningLBFGarfield51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.